View
Publication Type
Journal Article
UWI Author(s)
Author, Analytic
Mills, Mike O.; Lee, Michael G.
Author Affiliation, Ana.
n/a
Article Title
Acetaminophen overdose in Jamaica
Medium Designator
n/a
Connective Phrase
n/a
Journal Title
West Indian Medical Journal
Translated Title
n/a
Reprint Status
Refereed
Date of Publication
2008
Volume ID
57
Issue ID
2
Page(s)
132-134
Language
n/a
Connective Phrase
n/a
Location/URL
http:; dspace.mona.uwi.edu/bitstream/123456789/286/1/Mills.pdf
ISSN
n/a
Notes
n/a
Abstract
Acetaminophen is a dose dependent hepatotoxin which is frequently associated with intentional selfharm. Forty-nine cases of parasuicide attempts involving paracetamol only or in combination with another drug were treated at the UHWI, Jamaica, between 19942004. The majority were women (84%) and the mean age was 23 years. Acetaminophen was the only agent ingested in 71% of cases; 29% involved an additional drug. Patients presented an average of 6.5 hours after ingestion (range 145 hours). Serum transaminases were elevated in 18% of cases and N-acetylcysteine (NAC) therapy given in 55%. The mean duration of hospitalization was three days. One patient developed liver failure and there were no deaths. Education of the public and medical profession is needed to increase awareness of the potential toxic effects of acetaminophen overdose. N-acetylcysteine therapy should be given early in suspected cases.....
read more